|Anemic with high EPO level
Oct 14, 1998
I posted a question on 9-25-98 (Why am I anemic?) and since that time the results of several blood tests have come in; my iron,and folic acid are good but my EPO is high I tested negative for parvo virus. My hemotologist believes that Procrit won't help. They are considering a bone marrow biopsy to detemine if my an- emia is caused by the AZT or some other underlying factor. What is your opinion? and is the bone marrow test really necessary? I have had swollen glands (in my neck only) for about ten years they have gradually become noticeably larger they are not sore or painful. I had a F.N.A. done on them, I don't know the results but the Dr. did not think they were cancerous since all he could get from them was mucus. Could this be Non-Hogekins lymphoma or some kind of B-cell cancer or my medication. Can't I just switch from Combivir to Zerit. My hemoglobulin has dropped down from 11 to 8 g/dcl since being released from the hospital and they are moving so slow on this I fear I will end up back in the hospital for more blood. I understand that getting blood is not a desireable solution. I am currently taking= Combivir, Viramune, Sulfa/trimeth, INH, B-6, Prilosec, and a multi-vitamine. Thank you for your time and patience. Sincerely, Kev.
Response from Mr. Molaghan
Hi Kev Good to hear from you again. Thanks for the detailed follow up information. People with AZT induced anemia, tend to respond better to Procrit treatment if the Epo level is less than 500. Two of the medications you are taking have proven to suppress the bone marrow and cause anemia-Combivir and Septra. One way to determine if these are the culprits is to discuss changing the medicines with your physician. Switching from Combivir to Zerit would be one choice. You also might want to consider switching from Septra to Dapsone or Atovaquone for PCP prophylaxis. If the anemia resolves, then you have an answer. If the anemia persists, it would definitely be in your best interest to have a bone marrow biopsy, as suggested by your physician. Good luck.
Tired-But Getting No Relief
Fatigue, Depression and HIV Drugs
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.